New York, 2012Lake-Effect Snow in New York, February 12, 2012
February 12, 2012 · NWS BGM · 2 events in 2 counties and zones
Arctic air spilled across Lake Ontario and the Finger Lakes from the north-northwest, resulting in localized heavy bands of lake effect snow for portions of Cortland and Southern Cayuga Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air spilled across Lake Ontario and the Finger Lakes from the north-northwest, resulting in localized heavy bands of lake effect snow for portions of Cortland and Southern Cayuga Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 12, 1:23 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Feb 12, 1:23 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 AM EST SUN FEB 12 2012
.SYNOPSIS...
ARCTIC AIR WILL CONTINUE TO SPILL FROM NORTH TO SOUTH OVERNIGHT.
THE COMBINATION OF COLD AND WIND WILL BRING WIND CHILLS TO AT LEAST
THE SINGLE DIGITS ABOVE ZERO AREA WIDE...WITH MANY PLACES EVEN
BELOW ZERO. ALSO...THE COLD AIR WILL BRING LAKE EFFECT SNOW
SHOWERS AND FLURRIES TO MUCH OF THE REGION SUNDAY THROUGH SUNDAY NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
1025 PM UPDATE...COLD YET VERY DRY AIR IS CONTINUING TO ADVECT NORTH
TO SOUTH...WITH THE FRONT ITSELF HAVING CLEARED THE AREA EARLIER
THIS EVENING. SYNOPTIC LIGHT SNOW BEHIND THE FRONT WILL CONTINUE
TO DISSIPATE AS SINGLE DIGIT DEW POINTS...NNW FLOW WITH SHORT
FETCH OVER LAKE ONTARIO...AND SUBSIDENCE ALL TAKE THEIR TOLL.
NARROW LAKE ENHANCED BANDS BRIEFLY DEVELOPED THIS EVENING SSE OF
THE FINGER LAKES...BUT THEY DID NOT LAST LONG.
HOWEVER...UPPER TROUGH AXIS HAS JUST PIVOTED ITS WAY THROUGH THE
AREA...LEAVING US NOW VULNERABLE TO SHORTWAVES ZIPPING THROUGH THE
NNW UPPER FLOW. ONE SHORTWAVE WILL CARRY THROUGH BETWEEN 07Z-
10Z...WHICH WILL REINTRODUCE MOISTURE AND ALSO BACK THE WINDS TO A
MORE FAVORABLE DIRECTION FOR SOME LAKE ENHANCEMENT. QUICKLY ON ITS
HEELS...HIGHER RESOLUTION MODELS AGREE ON A SMALL WAVE/SECONDARY
FRONT SPRINTING THROUGH AROUND 15Z OR SO. REGARDLESS OF LAKE
EFFECT MOISTURE...THE SHOT OF COLD AIR ADVECTION AND SYNOPTIC
MOISTURE APPEARS TO CREATE FAIRLY STEEP LAPSE RATES...AND A
DENDRITIC GROWTH LAYER IN THE LOWEST SEVERAL THOUSAND FEET AGL.
CONVECTIVE TURNOVER IN THIS LAYER SHOULD YIELD SNOW SHOWERS FOR
MUCH OF THE AREA DURING THE MORNING...BEFORE BECOMING MORE LIMITED
TO STRICTLY LAKE EFFECT SUNDAY AFTERNOON.
IN THE WAKE OF THAT SECONDARY FRONT...DIRECTIONAL SHEAR EVENTUALLY
NEUTRALIZES 21Z ONWARD TO SETTLE ONTO A 300-ISH DIRECTION IN THE
1000-850MB LEVEL. BUFKIT SOUNDINGS...AND RELATION OF DENDRITIC
GROWTH LAYER TO OMEGA...LOOKS FAVORABLE FOR A FEW HOURS OF MORE
ORGANIZED LAKE EFFECT BANDS INCLUDING LAKE-TO-LAKE CONNECTIONS TO
HURON/GEORGIAN BAY...BEFORE LOWERING INVERSION HEIGHTS AND
REINTRODUCTION OF DIRECTION SHEAR OVERNIGHT SUNDAY NIGHT.
FORECAST HAS BEEN UPDATED THROUGH SUNDAY TO REFLECT EXPECTATIONS
OF THE MORNING SHORTWAVE...AND LAKE EFFECT BAND LOCATIONS. LAKE
EFFECT SNOW ADVISORY HAS BEEN HOISTED FOR
SENECA...ONONDAGA...MADISON...CORTLAND...AND SOUTHERN CAYUGA
COUNTIES BEGINNING 4 AM...THROUGH SUNDAY NIGHT. THIS IS THE AREA
WHERE COMBINATION OF SNOW ACCUMULATIONS...AND SOME
BLOWING/DRIFTING SNOW WITH GUSTS TO 30 MPH...WILL HAVE BIGGEST
IMPACT ON TRAVEL. GENERALLY 4 TO 7 INCHES EXPECTED FOR THE
ADVISORY COUNTIES. OTHER ADJACENT COUNTIES COULD POTENTIALLY BE
ADDED DEPENDING ON HOW THINGS EVOLVE SPECIFICALLY.
WIND CHILL ADVISORY REMAINS IN EFFECT FOR NORTHERN ONEIDA COUNTY
AS WELL...WHERE WIND CHILLS COULD ECLIPSE MINUS-15
DEGREES...THROUGH 10 AM SUNDAY.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
LE GETS STARTED IN EARNEST SUN MRNG AS THE FLOW BECOMES MORE NW
ALLOWING FOR A GOOD CONNECTION WITH HURON AND GEORGIAN BAY.
ALSO...PLENTY OF INSTABILITY BLO THE INV WELL INTO THE DENDRITE
ZONES. AVG FLOW ARND 310 WITH SOME SHEAR SEEMS TO FVR A BROAD
MULTIBAND SCENARIO ACROSS THE NRN FINGER LAKES THRU 00Z...THEN
SLOWLY EVOLVING INTO A SINGLE BAND SUN EVE AND EARLY MON AS RDGG
BUILDS AND THE FLOW BECOMES MORE WLY.
AMTS ARE TRICKY IN MULTIBAND SCENARIO...WITH MORE SIMILAR EVENTS
FROM THE CHECKLIST DELIVERING ADVISORY LVL SNOWS OVER THE ABV
MENTIONED AREAS...WITH SPOTTY WARNING AMTS. ATTM...HAVE DECIDED TO
ALLOW FOR ONE MORE LOOK AT THE MODEL RUNS BEFORE ISSUING WHAT WILL
LIKELY BE AN ADVISORY FOR PARTS OF THE FINGER LAKES AND MAYBE INTO
ONONDAGA COUNTY...FOR SUN AND SUN NGT.
HIPRES BLDS IN MON AS TEMPS CONT TO MODERATE. NEXT SYSTEM ARRIVES
FOR TUE WITH LGT PCPN...IF ANYTHING WITH VERY WEAK FRCG AND LIFT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
420 PM UPDATE...HPC GRIDS FORMED BASIS OF LONG TERM
FORECAST...WHICH IS INITIALLY DOMINATED BY A SOUTHWEST FLOW THAT
HAS BEEN QUITE FAMILIAR THIS WINTER...AND SO GENERALLY ABOVE
NORMAL TEMPERATURES. HOWEVER...TOWARDS END OF THE
PERIOD...THERE IS UNCERTAINTY AS TO HOW MUCH OF A TROUGH PATTERN
COULD SET UP OVER THE NORTHEAST.
SURFACE HIGH PRESSURE GRADUALLY TAKES CHARGE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT...THOUGH WARM AIR ADVECTION WAVE ALOFT
PASSES THROUGH WITH A FAIR AMOUNT OF MOISTURE. I KEPT ONLY LOW
CHANCE POPS IN TUESDAY NIGHT...BECAUSE OF UNCERTAINTY AS TO IF ANY
PRECIPITATION CAN ACTUALLY REACH THE GROUND. IT MAY INDEED ONLY
TURN OUT TO BE ONLY AN OVERCAST SKY.
NEXT WAVE COMES LATE THURSDAY-FRIDAY...AS EITHER A NEGATIVELY
TILTED COLD FRONT OR AN OCCLUDED FRONT. ECWMF PREFERS MORE OF AN
INSTANT OCCLUSION SCENARIO AS OHIO VALLEY LOW APPROACHES WESTERN NY
THURSDAY EVENING...BUT NEW LOW ALSO DEVELOPS AND STRENGTHENS
OFFSHORE. THAT COULD POTENTIALLY YIELD A FAIR SYNOPTIC SNOW FOR
THE AREA...YET WE COULD ALSO QUICKLY GET INTO DRY SLOT WHICH WOULD
LIMIT AMOUNTS. GFS WAITS UNTIL WELL AFTER FRONT PASSES...BEFORE
ANY COASTAL SURFACE REFLECTION OF NEW LOW BECOMES APPARENT. IN
THIS CASE...PRECIPITATION WOULD BE MORE OF A QUICK SHOT...WITH
MORE TIME FOR WARM AIR TO BE INVOLVED AHEAD OF THE FRONT...SO
PRECIPITATION TYPE IS IN QUESTION. GIVEN ALL OF THESE
UNCERTAINTIES...FIGURED MID CHANCE RANGE POPS OFFERED BY HPC
SUFFICED WELL...AS IT LOOKS UNSETTLED AND WE JUST HAVE TO SORT OUT
THE DETAILS IN COMING DAYS.
GFS DOES BRING A BRIEF PIECE OF COLDER AIR IN BY NEXT
SATURDAY...WITH DEEPER YET ALSO TEMPORARY UPPER TROUGH. I PLACED
SOME CHANCE POPS IN CENTRAL NEW YORK FOR POSSIBLE LAKE EFFECT AT
THAT TIME.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
UPDATED AS OF 1 AM SUN... BANDS OF LES ARE DEVELOPING ACRS PTNS OF
WRN AND CNTRL NY ATTM. KITH/KBGM WILL BE THE FIRST TWO SITES IMPACTED
BY THIS ACTIVITY...SO MVFR/IFR RESTRICTIONS ARE EXPECTED HERE THIS
MRNG. LES WILL SLOWLY SHIFT NWD/EWD THIS AFTN AND EVE...WITH
MVFR/IFR RESTRICTIONS ULTIMATELY DEVELOPING AT KSYR BY 00Z
MON...THEN AT KRME LATE AT NGT. OUTSIDE OF LES BANDS...PRIMARILY
VFR IS ANTICIPATED. KELM/KAVP SHOULD ONLY SEE BRIEF EPISODES OF
MVFR IN FLRYS...AT WORST.
WINDS WILL BECOME GUSTY ON SUN OUT OF THE NW (UP TO 25 KT)...SPCLY
AFTER 15Z. GUSTY WINDS SHOULD PERSIST RIGHT THROUGH THE EVE HRS.
.OUTLOOK...
MON...MVFR/IFR POSSIBLE IN KSYR/KRME WITH ONGOING LAKE EFFECT ACTIVITY.
TUE/WED...MVFR/IFR PSBL AT ALL TAF SITES IN LGT SNOW.
THUR...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR NYZ009.
LAKE EFFECT SNOW ADVISORY FROM 5 AM EARLY THIS MORNING TO 6 AM
EST MONDAY FOR NYZ016>018-036-044.
&&
SYNOPSIS...DGM/MDP
NEAR TERM...MDP
SHORT TERM...DGM
LONG TERM...MDP
AVIATION...CMG/MLJHazardous weather outlook, Feb 12, 4:24 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 AM EST SUN FEB 12 2012
NYZ015>018-025-036-044-045-055-130930-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-CORTLAND-
CHENANGO-TIOGA-
424 AM EST SUN FEB 12 2012
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
REQUESTED TO FORWARD ANY SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
NYZ037-130930-
SOUTHERN ONEIDA-
424 AM EST SUN FEB 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
LAKE EFFECT SNOW WILL OCCUR TODAY AND INTENSIFY TONIGHT. SEVERAL
INCHES OF SNOW IS POSSIBLE TODAY AND ESPECIALLY TONIGHT. A LAKE
EFFECT SNOW ADVISORY MAY BE NEEDED TONIGHT INTO MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LAKE EFFECT SNOW IS EXPECTED TO BE CONTINUING INTO MONDAY. FROM
MONDAY NIGHT TO SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
REQUESTED TO FORWARD ANY SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
NYZ009-130930-
NORTHERN ONEIDA-
424 AM EST SUN FEB 12 2012
...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY THIS MORNING.
LAKE EFFECT SNOW WILL OCCUR TODAY AND INTENSIFY TONIGHT. SEVERAL
INCHES OF SNOW IS POSSIBLE TODAY AND ESPECIALLY TONIGHT. A LAKE
EFFECT SNOW ADVISORY MAY BE NEEDED TONIGHT INTO MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LAKE EFFECT SNOW IS EXPECTED TO BE CONTINUING INTO MONDAY NIGHT.
FROM TUESDAY TO SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
REQUESTED TO FORWARD ANY SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
NYZ022>024-046-056-057-062-PAZ038>040-043-044-047-048-072-130930-
STEUBEN-SCHUYLER-CHEMUNG-OTSEGO-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
424 AM EST SUN FEB 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW SPOTTERS ARE
REQUESTED TO FORWARD ANY SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE.
Lake-Effect Snow, Southern Cayuga
- When
- February 12, 5:00 AM EST to 10:00 PM EST
- Where
- Southern Cayuga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Localized heavy lake effect snow occurred off of Lake Ontario and Cayuga Lake, resulting in a widely ranging 4 to 11 inches of snow in Southern Cayuga County. This includes 11.0 inches 3 miles southeast of Dresserville, and 7.8 inches in Summer Hill. Most of the snow fell in the morning to early afternoon hours.
Lake-Effect Snow, Cortland
- When
- February 12, 5:00 AM EST to 10:00 PM EST
- Where
- Cortland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -76.070 (the zone’s center; the record gives no point)
Localized heavy lake effect snow occurred off of Lake Ontario and the Finger Lakes, resulting 5 to 9 inches of snow for portions of Cortland County. This includes 8.7 inches in Homer and 8.0 inches in Cortland. Most of this snow occurred in the morning to early afternoon hours.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, February 12, 2012$925,000 · 24 events
- Lake-Effect Snow in New York, February 12 to 13, 2012$60,000 · 4 events
- Winter Weather in Texas, February 12 to 13, 201225 events
- Frost and Freeze in Florida, February 12 to 13, 201211 events
- Winter Storm and Avalanche in Colorado, February 12 to 13, 201210 events
- High Surf in Hawaii, February 12 to 14, 201210 events
- Frost and Freeze in Florida, February 12, 20126 events
- Strong Wind in New Jersey, February 12, 2012$5,000 · 5 events
- Heavy Snow in New Mexico, February 12 to 13, 20124 events
- Winter Storm in Texas, February 12, 20123 events
- Extreme Cold in Maine, February 12 to 13, 20123 events
- Strong Wind in Delaware, February 12, 2012$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360320, 360321.